Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 77, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 1, 2012, 3:44 PM EDT for 4 counties in Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2012, 3:44 PM EDT (19:44 UTC)
- Expired
- Apr 1, 2012, 4:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Greene County, TN, Hamblen County, TN, Jefferson County, TN
The radar
The Knoxville radar (KMRX), 38 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
992
WUUS54 KMRX 011944
SVRMRX
TNC029-059-063-089-012030-
/O.NEW.KMRX.SV.W.0077.120401T1944Z-120401T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT SUN APR 1 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
GREENE COUNTY IN EAST TENNESSEE...
HAMBLEN COUNTY IN EAST TENNESSEE...
JEFFERSON COUNTY IN EAST TENNESSEE...
* UNTIL 430 PM EDT
* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WHITE PINE...OR 7 MILES NORTHEAST OF DANDRIDGE...AND MOVING
SOUTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
NEWPORT...WHITE PINE...PARROTTSVILLE...LOWLAND...MOHAWK...BYBEE...
CANEY BRANCH...HARTFORD...DEL RIO...CEDAR CREEK AND ROUND MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3608 8353 3628 8330 3626 8329 3629 8325
3605 8268 3599 8278 3592 8281 3594 8285
3594 8289 3592 8291 3587 8289 3578 8296
3577 8299 3578 8308 3576 8311
TIME...MOT...LOC 1944Z 312DEG 32KT 3609 8334
$$
DH2 follow-up statements
268
WWUS54 KMRX 012005
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EDT SUN APR 1 2012
TNC063-089-012015-
/O.CAN.KMRX.SV.W.0077.000000T0000Z-120401T2030Z/
HAMBLEN TN-JEFFERSON TN-
405 PM EDT SUN APR 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON AND HAMBLEN COUNTIES
IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING WERE EXITING THE COUNTY.
&&
LAT...LON 3595 8329 3600 8328 3600 8326 3604 8326
3622 8308 3605 8268 3599 8278 3592 8281
3594 8289 3592 8291 3587 8289 3579 8295
3577 8299 3578 8308 3576 8311
TIME...MOT...LOC 2005Z 312DEG 32KT 3596 8317
$$
TNC029-059-012030-
/O.CON.KMRX.SV.W.0077.000000T0000Z-120401T2030Z/
COCKE TN-GREENE TN-
405 PM EDT SUN APR 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM FOR
GREENE AND COCKE COUNTIES...
AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR NEWPORT...AND WAS MOVING SOUTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
PARROTTSVILLE...CANEY BRANCH...HARTFORD...DEL RIO...CEDAR CREEK...
CAMP CREEK AND ROUND MOUNTAIN.
&&
LAT...LON 3595 8329 3600 8328 3600 8326 3604 8326
3622 8308 3605 8268 3599 8278 3592 8281
3594 8289 3592 8291 3587 8289 3579 8295
3577 8299 3578 8308 3576 8311
TIME...MOT...LOC 2005Z 312DEG 32KT 3596 8317
$$
DMG843
WWUS54 KMRX 012027
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT SUN APR 1 2012
TNC029-059-012037-
/O.EXP.KMRX.SV.W.0077.000000T0000Z-120401T2030Z/
COCKE TN-GREENE TN-
427 PM EDT SUN APR 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR GREENE AND COCKE COUNTIES WILL
EXPIRE AT 430 PM...
THE STORMS THAT PROMPTED THE WARNING WERE MOVING OUT OF THE WARNED
AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
&&
LAT...LON 3595 8329 3600 8328 3600 8326 3604 8326
3622 8308 3605 8268 3599 8278 3592 8281
3594 8289 3592 8291 3587 8289 3579 8295
3577 8299 3578 8308 3576 8311
TIME...MOT...LOC 2027Z 312DEG 32KT 3583 8299
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 2:28 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 1, 2:28 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 228 PM EDT SUN APR 1 2012 .SHORT TERM...(TONIGHT AND MONDAY)...WEAK FRONTAL BOUNDARY REMAINS OVER THE AREA...AND YET ANOTHER WEAK COLD FRONT WILL SAG SOUTH INTO THE AREA TONIGHT AND MONDAY. EXPECT CONVECTION THIS AFTERNOON/EVENING ESPECIALLY NORTH WHERE AREA OF CONVECTION MOVING IN FROM KY...AND THEN EXPECT ANOTHER ROUND LATER TONIGHT TO MOVE INTO MAINLY NORTHERN AREAS. WILL CARRY HIGH CHANCE NORTH TONIGHT...SLIGHT CHANCE SOUTH EVENING. WILL CARRY CHANCE POPS MONDAY NORTH AND CENTRAL...SLIGHT CHANCE SOUTH. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND AGAIN NORTH TONIGHT WITH SECOND CONVECTIVE COMPLEX MOVING IN. WILL CONTINUE MENTION IN HWO. JUST A FEW TWEAKS TO MAV TEMPS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...A STATIONARY FRONT WILL BE LOCATED ACROSS THE FORECAST AREA MONDAY NIGHT TUESDAY KEEPING CHANCES OF CONVECTION. MODELS ARE COMING IN CLOSER AGREEMENT WITH A NORTHERN STREAM SHORT-WAVE TROUGH MOVING ACROSS THE GREAT LAKES AND NORTHEAST UNITED STATES WITH ASSOCIATED COLD FRONT MOVING INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. AT THE SAME TIME...A SOUTHERN STREAM SHORT-WAVE WILL MOVE SOUTHERN PLAINS. THIS FRONT WILL BECOME QUASI-STATIONARY OVER THE TENNESSEE VALLEY FOR WEDNESDAY THROUGH THURSDAY NIGHT WITH PERIODS OF SHOWERS AND THUNDERSTORMS LIKELY. THERE IS A SEVERE THREAT TUESDAY THROUGH THURSDAY AS FRONTAL BOUNDARY AND INCOMING UPPER TROUGH ACTIVATE MODERATE INSTABILITY OVER THE AREA. ALSO...CONCERN ABOUT POTENTIAL OF ISOLATED FLASH FLOODING DUE TO THE PERSISTENT PERIODS OF CONVECTION. PWS INCREASE TO NEARLY 1.5 INCHES BY MID-WEEK. UPPER TROUGH MOVES EAST OF THE AREA FOR FRIDAY WITH DRIER WEATHER RETURNING FOR NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 62 84 60 86 60 / 20 20 20 20 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 59 82 60 84 60 / 20 30 30 20 40 OAK RIDGE, TN 59 83 60 84 60 / 20 30 30 20 40 TRI CITIES AIRPORT, TN 52 79 53 81 54 / 40 30 20 20 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LW/DH
Hazardous weather outlook, Apr 1, 12:12 PM EDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1212 PM EDT SUN APR 1 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-021615- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1212 PM EDT SUN APR 1 2012 /1112 AM CDT SUN APR 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... FRONTAL BOUNDARIES WILL LINGER AROUND THE SOUTHERN APPALACHIAN REGION THROUGHOUT MOST OF THE UPCOMING WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO SEVERE EACH DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ANY AFTERNOON OR EVENING THIS UPCOMING WEEK.
In the hours before
Special weather statement, Apr 1, 2:22 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 222 PM EDT SUN APR 1 2012 TNZ012-035-036-067-011915- ANDERSON TN-MORGAN TN-ROANE TN-SCOTT TN- 222 PM EDT SUN APR 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON...SOUTHERN SCOTT AND ROANE COUNTIES UNTIL 315 PM EDT... AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF WARTBURG...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG...OAK RIDGE...OLIVER SPRINGS...PETROS AND ROSEDALE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, Apr 1, 2:34 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 234 PM EDT SUN APR 1 2012 TNZ013-014-036>038-069-011915- ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-KNOX TN-UNION TN- 234 PM EDT SUN APR 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...GRAINGER...CLAIBORNE... CAMPBELL...EXTREME EASTERN ANDERSON AND UNION COUNTIES UNTIL 315 PM EDT... AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF LA FOLLETTE...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA FOLLETTE... MAYNARDVILLE...CLAIRFIELD...FINCASTLE...NORRIS LAKE...SHARPS CHAPEL...SPRINGDALE...ROSE HILL...LUTTRELL...PAULETTE...SANDLICK... JOPPA AND MALONEYVILLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, Apr 1, 3:13 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 313 PM EDT SUN APR 1 2012 TNZ014-016-037>040-042-069-070-073-012000- CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-KNOX TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-UNION TN- 313 PM EDT SUN APR 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN GREENE... SEVIER...COCKE...EASTERN KNOX...JEFFERSON...EXTREME WESTERN HAWKINS...HAMBLEN...GRAINGER...CLAIBORNE AND UNION COUNTIES UNTIL 400 PM EDT... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TAZEWELL TO MAYNARDVILLE...AND MOVING SOUTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAYNARDVILLE... RUTLEDGE...JEFFERSON CITY...MORRISTOWN...DANDRIDGE...NEW MARKET... RUSSELLVILLE...WHITE PINE...LONE MOUNTAIN...LUTTRELL...JOPPA...THORN HILL...BLAINE...BUFFALO SPRINGS...ALPHA...PIEDMONT AND LOWLAND. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 8:08 PM EDT | Areal Flood Advisory | MRX | Johnson | 112 min |
| Apr 1, 3:54 AM EDT | Dense Fog Advisory | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 5 hr |
| Apr 1, 2:41 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Morgan, Scott | 49 min |
| Apr 1, 3:29 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox | 46 min |
| Apr 1, 5:53 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.